Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 98, NWS Cleveland, OH

October 17, 2021

NWS Cleveland, OH issued this special marine warning at Oct 17, 2021, 12:59 PM EDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2021, 12:59 PM EDT (16:59 UTC)
Expired
Oct 17, 2021, 2:30 PM EDT
In force
91 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 29 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WHUS51 KCLE 171659
SMWCLE
LEZ145>147-164>166-171830-
/O.NEW.KCLE.MA.W.0098.211017T1659Z-211017T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
1259 PM EDT Sun Oct 17 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Vermilion OH to Geneva-on-the-lake OH...
  Open waters from The Islands OH to Willowick OH...

* Until 230 PM EDT.

* At 1259 PM EDT, severe thunderstorms producing waterspouts were
  located along a line extending from 14 nm north of Avon Point to
  near Willowick, moving southeast at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Public.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Cleveland, Willowick and Avon Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4162 8252 4168 8246 4169 8237 4190 8192
      4177 8151 4174 8150 4176 8146 4170 8127
      4150 8160 4142 8161
TIME...MOT...LOC 1659Z 295DEG 11KT 4174 8196 4156 8151 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

GRIFFIN
1 follow-up statement
837 
FZUS71 KCLE 171828
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
228 PM EDT Sun Oct 17 2021

LEZ145>147-164>166-171837-
/O.EXP.KCLE.MA.W.0098.000000T0000Z-211017T1830Z/
228 PM EDT Sun Oct 17 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 230 PM EDT...

The affected areas were... 
Nearshore waters from Vermilion OH to Geneva-on-the-lake OH...
Open waters from The Islands OH to Willowick OH...

The threat of waterspouts has diminished with the lake effect rain 
showers and no longer pose an immediate threat to boaters.

LAT...LON 4162 8252 4168 8246 4169 8237 4190 8192
      4177 8151 4174 8150 4176 8146 4170 8127
      4150 8160 4142 8161
TIME...MOT...LOC 1827Z 295DEG 11KT 4163 8164 4145 8120 

$$

Campbell

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Oct 17, 9:25 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 17, 9:25 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
925 AM EDT Sun Oct 17 2021

...Mid Morning Near Term Forecast Update...

.SYNOPSIS...
Lake effect showers plague NE OH/NW PA through early Monday.
High pressure dominates through Wednesday in a slow warming
trend. Next low pressure system/cold front to push through
expected to be around the late Wednesday night/early Thursday
time frame.

&&

.NEAR TERM /THROUGH MONDAY/...
920 am update...
We made some minor tweaks to the hourly POP chances through the
rest of today with the latest radar trends and lake effect
bands of showers.

Previous Update...
Western basin lake effect rain band will continue through the
17Z time frame, but not producing continuous shower activity.
Clearing occurring over NW OH, but will struggle to make it east
along the lake shore given the lake effect parameters in place.
Minor temperature adjustments going forward this morning.

Previous Discussion...
Getting a little bit of warm air advection in the lower levels at
this hour which has significantly affected the lake effect rain
showers during much of the overnight. Not quite finished with this
setup yet, however. Western zones of the CWA will dry out in the
lower levels as the WNW flow dries out in this area. Lowest 2km CAPE
over the western basin of Lake Erie reemerges this morning and
should get a brief period of lake effect rain over the Cleveland
area. The focus then shifts further east with another surge in the
POPs east of Cleveland into the PA counties later this afternoon
into tonight. With the near surface CAPE now shifted to this region,
expect this to be the focus as a sheared out vort max aloft in
increasing 500mb flow runs NW to SE across far eastern Lake Erie and
NW PA. This will be aided by a weak pressure trough developing over
far weather NY, likely clipping those same NE zones. Have lengthened
the end time of the lake effect potential into early Monday
afternoon, when high pressure influences and recovering 500mb
heights finally control the eastern portion of the CWA.

Given the activity relegated to the east, expecting large
differences in the temperature forecast for Sunday and Monday, where
the western portion of the CWA will be 10 to 15 degrees warmer than
areas affected by showers/clouds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Quiet and pleasant weather is expected through the short term period
as high pressure dominates across much of the eastern CONUS. High
temperatures in the 70s under clear, sunny skies are forecast on
both Tuesday and Wednesday. By late Wednesday night, the next storm
system will approach the region, ushering in more active and cooler
weather.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
By Thursday morning, a low pressure system will extend a cold front
south across the region, allowing for an increased risk of rain
showers throughout the day on Thursday. The cold front will have
moved through much of the area by Thursday evening, ushering in
a much more cool and cloudy weather pattern into the weekend. There
is still some uncertainty on lake effect rain coverage behind the
front as a lull in precipitation is possible Thursday night into
Friday morning. The best chance for any associated lake effect rain
showers at this time appears to be across NE OH into NW PA.
Regardless, much of the area will likely see extensive cloudiness
behind the front, Friday through Saturday with high temperatures in
the mid to upper 50s. We'll have to monitor lows on Saturday night
in the coming days for frost potential with the arrival of the
cooler air as well.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Lake effect showers still remain possible for ERI, to a lesser
degree CLE, and even lesser chances, but non zero, at YNG. The
history of these showers show they are capable of brief moderate
rain, but no real restrictions at this point, and keep ceilings
at 3.5kft in shower activity. NW OH is clearing, but the
eastward spread will be slow given the aforementioned lake
effect issues.

Winds on the increase again today, westerly with gusts 20-25kts,
occasionally approaching 30kts.

Outlook...Non-VFR possible in showers Wednesday night/Thursday.

&&

.MARINE...
Hazardous marine conditions will continue through Monday afternoon
as strong northwesterly winds of 20-25 knots persist across Lake
Erie. A brief period of slightly higher northwesterly winds of 25
to 30 knots are possible Sunday evening and overnight. As high
pressure builds across the Great Lakes region on Monday night into
Tuesday, winds will shift more westerly and weaken to 10-15 knots,
locally up to 20 knots at times,. and persist into Wednesday. By
late Wednesday, winds become more southwesterly ahead of a cold
front which will move east across the lake on Thursday. Northwest
winds around 10 to 15 knots are expected to follow the front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EDT Monday for LEZ146>149.
     Small Craft Advisory until 10 PM EDT this evening for LEZ142-
     143.
     Small Craft Advisory until 4 AM EDT Monday for LEZ144-145.

&&

SYNOPSIS...26
NEAR TERM...Griffin/26
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...26
MARINE...Kahn
Hazardous weather outlook, Oct 17, 3:39 AM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
339 AM EDT Sun Oct 17 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
339 AM EDT Sun Oct 17 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:48 PM EDTSpecial Marine WarningCLE64 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.